Florida, 2025

Lightning Strike in Florida, August 18, 2025

August 18, 2025 · NWS JAX · 1 event in 1 county or zone

A surface front was nudged southward across the local area through the day as high pressure strengthened north of the region. The front combined with high moisture, weak storm motion and diurnal instability with additional sea breeze forcing produced localized heavy rainfall across the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

A surface front was nudged southward across the local area through the day as high pressure strengthened north of the region. The front combined with high moisture, weak storm motion and diurnal instability with additional sea breeze forcing produced localized heavy rainfall across the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Aug 18, 2:06 PM EST, 3 hours 29 minutes earlier.

Area forecast discussion, Aug 18, 2:06 PM EST, 3 hours 29 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
306 PM EDT Mon Aug 18 2025

...LOCALLY HEAVY DOWNPOURS PROGRESS INLAND THIS AFTERNOON...
...POWERFUL OCEAN SWELLS FROM DISTANT HURRICANE ERIN ARRIVE AT
AREA BEACHES THIS AFTERNOON AND EVENING...
...MINOR TIDAL FLOODING AND MODERATE BEACH EROSION POSSIBLE
AROUND TIMES OF HIGH TIDE ON WEDNESDAY...

For the latest NE FL and SE GA Daily Key Messages please visit:
https://www.weather.gov/media/jax/briefings/nws-jax-briefing.pdf

.SYNOPSIS...
Issued at 307 PM EDT Mon Aug 18 2025

Afternoon surface analysis depicts a weakening trough over our
area, while strong high pressure (1029 millibars) centered
southeast of Hudson Bay, Canada was pushing a "backdoor" cold
front across the Carolinas. Meanwhile, the eye of Category 4
Hurricane Erin was located about 800 miles to the southeast of
Jacksonville as of 18Z, with this strengthening and expanding
major hurricane moving slowly west-northwestward. Aloft..."Heat
Wave" ridging extends from the Tennessee Valley southwestward
across the Southern Plains states, while a weak, cutoff mid-level
trough remains in place over our area. Otherwise, a longwave
trough was progressing eastward across New England and Atlantic
Canada. Latest GOES-East derived Total Precipitable Water imagery
indicates that a slightly drier air mass has advected over
locations near the Altamaha and Alapaha Rivers in southeast GA,
where PWATs have fallen to around 1.8 inches, while deep tropical
moisture, featuring PWAT values of 2 - 2.25 inches, remains in
place elsewhere across our area. Scattered, slow moving showers
and a few thunderstorms have developed in this moist and unstable
air mass over our region, with activity tending to shift inland as
east-northeasterly low level flow increases. However, a few
locations such as Kingsland in Camden County have experienced
"training" downpours, with localized rainfall totals up to 3
inches recorded along the I-95 corridor just north of the St.
Marys River where rainfall has repeatedly developed over the same
locations. Temperatures have climbed to the upper 80s and lower
90s at most inland locations as of 19Z, with dewpoints in 70s
creating heat index values around 105 across north central FL and
100-105 elsewhere outside of rain cooled locations.

&&

.NEAR TERM...
(through Tonight)
Issued at 307 PM EDT Mon Aug 18 2025

Convection will migrate slowly westward and will likely increase
in coverage and intensity as this activity encounters an
increasingly unstable air mass, especially for locations closer
to the lingering surface trough across north central FL, the
Suwannee Valley and inland portions of northeast FL. A few
thunderstorms over north central FL and the Suwannee Valley may
pulse later this afternoon and become strong, with an isolated wet
microburst possible given the deep tropical moisture in place
that could create downburst winds of 40-50 mph, along with
frequent lightning strikes and torrential downpours. Localized
flooding will be possible wherever downpours "train" over the
same location repeatedly, especially at urban and normally flood
prone locations.

A drier air mass will filter southward into our region tonight as
subsidence on the outer periphery of Erin's large circulation
begins to enter our area. High pressure building into New England
will begin to tighten our local pressure gradient after midnight
tonight, with a light onshore breeze at coastal locations
potentially bringing an isolated shower onshore towards sunrise,
mainly along the northeast FL coast. These onshore winds will
likely keep coastal lows in the upper 70s to around 80, while
decoupling winds and fair skies inland should allow lows to fall
to the low and mid 70s.

&&

.SHORT TERM...
(Tuesday through Wednesday night)
Issued at 307 PM EDT Mon Aug 18 2025

A ridge of high pressure will extend through the southeastern U.S.
this period, as northward moving Hurricane Erin passes by to the
east. Drier air is expected to move south into the region between
these two weather features. The combination of this drier air, and
subsidence under the ridge will provide lower than normal
precipitation chances across SE GA, where isolated to scattered
diurnal convection is forecast. A little better moisture will
remain in place over NE FL, where diurnal convective coverage will
be more scattered to numerous.

Temperatures will be a little above average this period.

&&

.LONG TERM...
(Thursday through next Monday)
Issued at 307 PM EDT Mon Aug 18 2025

Erin will move well to the northeast Thursday, with troughing
extending from it across forecast area. Drier air will remain over
SE GA keeping precipitation chances in the isolated to scattered
range, and scattered to numerous over NE FL.

High pressure will build to the northeast Friday into Saturday, with
moisture returning. Numerous diurnally driven showers and
thunderstorms are expected both afternoons, with sea breeze
interactions helping to strengthen storms.

Another potential tropical system may approach area toward the end
of this period. It is too early to determine, what if any local
impacts can be expected. At minimum, ample moisture will remain
across area for daily rounds of showers and thunderstorms to
continue in the afternoon and evening hours.

Interests should monitor the National Hurricane Center forecasts
regarding this potential tropical system.

Temperatures will continue to trend above normal this period.

&&

.AVIATION...
(18Z TAFS)
Issued at 307 PM EDT Mon Aug 18 2025

Showers and thunderstorms will mainly impact the Duval County
terminals and GNV this afternoon, with activity expected to shift
west of CRG and JAX by 22Z and then west of GNV and VQQ by 00Z.
TEMPO groups for brief wind gusts up to 30 knots and MVFR
visibilities during heavier downpours were maintained at the
Duval County terminals this afternoon, and we placed IFR
visibilities during heavier downpours in the TEMPO group for GNV,
where surface winds may also briefly gust to around 30 knots later
this afternoon as convection approaches the terminal. VFR
conditions should then prevail at the regional terminals by 01Z.
Periods of IFR visibilities are expected overnight through the
predawn hours at VQQ. Coastal showers could potentially impact
CRG, JAX, SSI and SGJ after 12Z Tuesday, but confidence was only
high enough to include vicinity showers at this time.
Northeasterly surface winds will increase to 10-15 knots outside
of shower and thunderstorm activity this afternoon. Surface winds
will diminish to 5-10 knots at the coastal terminals after 01Z,
with winds diminishing to 5 knots or less inland overnight.
Northeasterly surface winds will quickly increase after 13Z
Tuesday, with speeds increasing to 10-15 knots and gusty at the
SSI and SGJ coastal terminals by 15Z, while speeds increase to
5-10 knots at the inland terminals by 14Z and then 10-15 knots by
17Z.

&&

.MARINE...
Issued at 307 PM EDT Mon Aug 18 2025

Weak troughing situated over the northeast Florida waters will
shift southward tonight as high pressure builds over New England
and wedges down the southeastern seaboard. Meanwhile, Major
Hurricane Erin will turn northwestward later today and northward
on Tuesday, remaining well to the east of the Gulf Stream adjacent
to our local waters. Seas will build to the 3-5 foot range this
afternoon both near shore and offshore. Powerful ocean swells will
enter our local waters tonight, with Small Craft Advisory
conditions beginning offshore this evening and near shore after
midnight. Seas will build to 6-8 feet offshore after midnight and
to Caution levels of 4-6 feet near shore this evening, building
further to 5-7 feet during the predawn hours on Tuesday.

Breezy onshore winds and elevated, rough seas are expected on
Tuesday and Wednesday. Caution level speeds of 15-20 knots are
forecast throughout our local waters from Tuesday through
Wednesday evening. Winds will then shift to northwesterly and
then westerly on Wednesday night and northerly on Thursday as
Erin turns north-northeastward off the U.S. eastern seaboard. Seas
will peak in the 8-11 foot range near shore on Wednesday and
Wednesday night, while seas offshore peak in the 11-14 foot range
on Wednesday. Seas are expected to fall below Small Craft
Advisory levels near shore on Friday morning, while seas offshore
gradually subside late on Friday night. Showers and thunderstorms
will likely increase in coverage on Friday as a frontal boundary
stalls over our region.

Rip Currents / Beach Erosion: Powerful swells from distant
Hurricane Erin are currently arriving at area beaches this
morning, with offshore buoys detecting swell periods in the 13-15
second range. Breakers will gradually build to the 2-4 foot range
this afternoon and evening at the northeast FL beaches and 1-3
feet at the southeast GA beaches. Long period swells and breezy
onshore winds developing this afternoon will create a high rip
current risk at all area beaches. Deadly surf conditions will
begin on Tuesday all along our coast, with breaker heights
building to 6-8 feet by the afternoon hours at the northeast FL
beaches and 4-6 feet for the southeast GA beaches. A High Surf
Advisory will likely be issued for the northeast FL beaches from
Tuesday through at least Thursday night, with breakers peaking in
the 9-11 foot range on Wednesday. Breakers will peak near High
Surf Advisory criteria (7 feet) at the southeast GA beaches on
Wednesday. Minor beach erosion is likely around the time of the
late afternoon / early evening high tide at area beaches on
Tuesday, with moderate beach erosion possible during the early
Wednesday evening high tide. Minor beach erosion will be possible
during the early evening high tide on Thursday.

&&

.FIRE WEATHER...
Issued at 1232 PM EDT Mon Aug 18 2025

East-northeasterly surface and transport winds will slowly
strengthen this afternoon, with breezy surface winds developing at
coastal locations. A drier air mass and elevated mixing heights
will yield good daytime dispersion values this afternoon for
locations north of Waycross, while fair values prevail elsewhere.
Breezy northeasterly surface and transport winds are expected to
develop by Tuesday afternoon, creating good daytime dispersion
values area-wide, with marginally high values possible at inland
locations. Surface and transport winds will then shift to
northerly by Wednesday afternoon, with breezy conditions
continuing and yielding good daytime dispersion values once again,
with marginally high values possible at inland locations. Surface
and transport winds will then shift to northwesterly by Thursday
morning, with speeds gradually diminishing area-wide.

&&

.HYDROLOGY / COASTAL FLOODING...
Issued at 1232 PM EDT Mon Aug 18 2025

Minor flooding will continue through this evening along upper
portions of the Altamaha River near the gauge at Baxley. Water
levels near this gauge are forecast to fall below flood stage
after midnight tonight.

Latest PETSS and ETSS guidance indicated minor flood inundation
possible around high tides all along the Atlantic coast during
the Wednesday and Thursday early evening high tides - about 1.8 to
2 feet above MHHW/AGL datum. The NNE wind fetch will bring lower
tidal flood risk to the St. Johns Basin, but southern sections
south of the river basin from the Buckman Bridge southward toward
Racy Point and Dunns Creek could have inundation of 1-1.5 feet
above MHHW/AGL given northerly wind fetch. At this time, the above
forecast values would support a Coastal Flood Advisory to
possibly be issued Wednesday and Thursday for minor, nuisance
flooding in normally tidal flood prone areas.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  72  93  72  93 /  10  20   0  10
SSI  78  89  77  91 /  10  20  20  30
JAX  76  92  76  94 /  10  30  20  50
SGJ  78  89  78  90 /  20  40  30  70
GNV  74  93  74  94 /  20  40   0  40
OCF  74  92  74  94 /  20  50   0  60

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk through Thursday evening for FLZ124-125-
     138-233-333.

GA...High Rip Current Risk through Thursday evening for GAZ154-166.

AM...Small Craft Advisory from 2 AM Tuesday to 8 PM EDT Thursday for
     AMZ450-452-454.

     Small Craft Advisory from 8 PM this evening to midnight EDT
     Thursday night for AMZ470-472-474.

&&

In the hours before

Special weather statement, Aug 18, 2:09 PM EST, 3 hours 26 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
309 PM EDT Mon Aug 18 2025

FLZ023-322-GAZ162-163-350-181945-
Baker FL-Northern Columbia FL-Clinch GA-Echols GA-Southern Ware GA-
309 PM EDT Mon Aug 18 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN BAKER...
NORTHEASTERN COLUMBIA...SOUTHEASTERN ECHOLS...SOUTH CENTRAL WARE AND
SOUTHEASTERN CLINCH COUNTIES THROUGH 345 PM EDT...

At 309 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles east of Fargo, moving west at 15 mph.

HAZARD...Wind gusts around 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Fargo and Needmore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3076 8237 3057 8231 3047 8266 3060 8270
      3060 8269 3061 8270 3073 8274
TIME...MOT...LOC 1909Z 075DEG 13KT 3066 8243

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

AC
Local storm report, Aug 18, 3:31 PM EST, 2 hours 4 minutes before
Preliminary Local Storm Report
National Weather Service Jacksonville FL
431 PM EDT Mon Aug 18 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     Rain             1 SSW Kingsland         30.77N 81.67W
08/18/2025  M4.00 Inch       Camden             GA   Mesonet

            Updates previous rain report of 2.07 in. at
            155 PM. Personal Weather Station Roberts
            Suburban Farm - KGAKINGS108 reported 4
            inches of rainfall. Rain began around 1250
            PM. Surrounding sites measured 2 to 4
            inches.

&&

KC
Local storm report, Aug 18, 3:33 PM EST, 2 hours 2 minutes before
Preliminary Local Storm Report
National Weather Service Jacksonville FL
433 PM EDT Mon Aug 18 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0432 PM     Flood            Kingsland               30.79N 81.66W
08/18/2025                   Camden             GA   Emergency Mngr

            Flooding was reported in known poor drainage
            areas in the Kingsland area including
            Kingsland City Hall and at the intersection
            of Kings Bay Rd and E King Ave.

&&

KC
Special weather statement, Aug 18, 4:17 PM EST, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
517 PM EDT Mon Aug 18 2025

FLZ031-136-232-182145-
Eastern Alachua FL-Western Clay FL-Bradford FL-
517 PM EDT Mon Aug 18 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN BRADFORD...
NORTHEASTERN ALACHUA AND SOUTHWESTERN CLAY COUNTIES THROUGH 545 PM
EDT...

At 517 PM EDT, Doppler radar was tracking a strong thunderstorm near
Keystone Heights. A strong thunderstorm was nearly stationary.

HAZARD...Wind gusts around 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Starke, Keystone Heights, Kingsley, Lake Geneva, Camp Blanding, and
Hampton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2974 8197 2974 8200 2973 8202 2985 8224
      3004 8202 2987 8184
TIME...MOT...LOC 2117Z 104DEG 4KT 2988 8207

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

DUBOIS
Special weather statement, Aug 18, 4:29 PM EST, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
529 PM EDT Mon Aug 18 2025

FLZ240-340-182200-
Central Marion FL-Western Marion FL-
529 PM EDT Mon Aug 18 2025

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL MARION COUNTY THROUGH
600 PM EDT...

At 529 PM EDT, Doppler radar was tracking a strong thunderstorm over
Ocala. A strong thunderstorm was nearly stationary.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Ocala, Anthony, and Ocala Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2930 8210 2919 8203 2913 8220 2922 8229
TIME...MOT...LOC 2129Z 076DEG 2KT 2921 8215

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

DUBOIS
Special weather statement, Aug 18, 5:13 PM EST, 22 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
613 PM EDT Mon Aug 18 2025

FLZ340-182245-
Western Marion FL-
613 PM EDT Mon Aug 18 2025

...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL MARION COUNTY
THROUGH 645 PM EDT...

At 612 PM EDT, Doppler radar was tracking a strong thunderstorm 9
miles northwest of Ocala Airport, or 10 miles southeast of Williston.
A strong thunderstorm was nearly stationary.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This storm will remain over mainly rural areas of west central Marion
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2926 8241 2941 8240 2932 8221 2928 8220
      2919 8227
TIME...MOT...LOC 2212Z 143DEG 3KT 2929 8230

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

DUBOIS

The radar

The Jacksonville radar (KJAX), 146 km away, was scanning. The volume nearest the first event began at 22:35 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Marion

When
August 18, 5:35 PM EST
Where
Marion County, 0.6 mi E of Ocala West
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
29.220, -82.120

Ocala emergency management reported lightning caused a structure fire along NE Jacksonville Rd and NE 35th St. The cost of damage was unknown but estimated for inclusion in Storm Data. It is likely a gross underestimate.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2025Every state in 2025This day in weather historyWarnings in Florida, August 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1285304.